zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Classification of non-self-adjoint singular Sturm-Liouville difference equations. (English) Zbl 1228.39006

This paper is concerned with the Sturm-Liouville difference equation with complex coefficients:

-p(n)Δx(n)+q(n)x(n)=λw(n)x(n),n 0 ={0,1,2,},(1)

where p(n) n=-1 ,q(n) n=0 are complex sequences such that p(n)0 for n=0,1,2,, w(n) n=0 is a positive real sequence, and λ is a spectral parameter. An important question is whether a solution x(n) n=-1 (which depends on λ) is square summable, that is, whether the series n=0 w(n)x(n) 2 is finite.

Let

Ω=co ¯q(n) w(n)+rp(n),n 0 ,0<r<,

where co ¯ stands for the closed convex hull, let

S=(θ,K):KΩ,Re(z-K)e iθ 0forallzΩ,

and let

Λ θ,K =λ:Reλ-Ke iθ <0·

The authors give the following definition: Let (θ,K)S and λΛ θ,K . If (1) has exactly one linearly independent solution x(n) satisfying

n=0 Ree iθ q(n)-Kw(n)x(n) 2 + n=0 Ree iθ p(n)Δ(n) 2 + n=0 w(n)x(n) 2 <,(2)

and this is the only linearly independent square summable solution, then (1) is of Type I. If (1) has exactly one linearly independent solution satisfying (2), but all solutions of (1) are square summable, then (1) is of Type II. If all solutions of (1) satisfy (2) (and hence square summable), then (1) is of Type III.

It is shown that a Type I equation does not depend on Λ θ,K , but Type II and Type III equations do.

The results in this paper supplement those in an earlier paper by R. H. Wilson [Proc. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci. 461, No. 2057, 1505–1531 (2005; Zbl 1145.47303)]. In particular, the dependence of Type II and Type III equations on Λ θ,K is discussed.

Remark: Since p(-1) is also involved in (1), it may seem necessary to explain why this number does not play any role in Ω and in the classification scheme.

MSC:
39A12Discrete version of topics in analysis
39A06Linear equations (difference equations)
39A22Growth, boundedness, comparison of solutions (difference equations)
34B24Sturm-Liouville theory
References:
[1]Weyl, H.: Über gewöhnliche differentialgleichungen mit singularitäten und die zugehörigen entwicklungen willkürlicher funktionen, Math. ann. 68, 220-269 (1910) · Zbl 41.0343.01 · doi:10.1007/BF01474161 · doi:http://jfm.sub.uni-goettingen.de/JFM/digit.php?an=JFM+41.0343.01
[2]Atkinson, F. V.: Discrete and continuous boundary problems, (1964) · Zbl 0117.05806
[3]Dunford, N.; Shwartz, J. T.: Linear Operators(II), (1963)
[4]Qi, J.; Chen, S.: Strong limit point classification of singular Hamiltonian expressions with complex coefficients, Proc. amer. Math. soc. 132, 1667-1674 (2004) · Zbl 1054.34041 · doi:10.1090/S0002-9939-04-07037-6
[5]Sims, A. R.: Secondary conditions for linear differential operators of the second order, J. math. Mech. 6, No. 2, 247-285 (1957) · Zbl 0077.29201
[6]Brown, B. M.; Mccormack, D. K. R.; Evans, W. D.; Plum, M.: On the spectrum of second order differential operators with complex coefficients, Proc. R. Soc. lond. A 455, 1235-1257 (1999) · Zbl 0944.34018 · doi:10.1098/rspa.1999.0357
[7]H. Jing, Deficiency index problem for singular non-symmetric Sturm – Liouville equations, MD thesis, Ningbo University.
[8]Brown, B. M.; Marletta, M.: Spectral inclusion and spectral exactness for singular non-self-adjoint Sturm – Liouville problems, Proc. R. Soc. lond. A 457, 117-139 (2001) · Zbl 0992.34017 · doi:10.1098/rspa.2000.0659
[9]Brown, B. M.; Marletta, M.: Spectral inclusion and spectral exactness for singular non-self-adjoint Hamiltonian systems, Proc. R. Soc. lond. A 459, 1987-2009 (2003) · Zbl 1078.34064 · doi:10.1098/rspa.2002.1106
[10]Brown, B. M.; Evans, W. D.; Plum, M.: Titchmarsh – sims – Weyl theory for complex Hamiltonian systems, Proc. lond. Math. soc. 87, No. 2, 419-450 (2003) · Zbl 1055.34048 · doi:10.1112/S0024611503014096
[11]Jirari, A.: Second-order Sturm – Liouville difference equations and orthogonal polynomials, Memoirs amer. Math. soc. 113, 1-138 (1995) · Zbl 0817.39004
[12]Shi, Y.: Weyl – titchmarsh theory for a class of discrete linear Hamiltonian systems, Linear algebra appl. 416, 452-519 (2006) · Zbl 1100.39020 · doi:10.1016/j.laa.2005.11.025
[13]Sun, H.; Shi, Y.: Strong limit point criteria for a class of singular discrete linear Hamiltonian systems, J. math. Anal. appl. 336, 224-242 (2007) · Zbl 1132.39014 · doi:10.1016/j.jmaa.2007.02.058
[14]Stević, S.: Growth theorems for homogeneous second-order difference equations, Anziam j. 43, 559-566 (2002) · Zbl 1001.39016
[15]Stević, S.: Asymptotic behaviour of second-order difference equations, Anziam j. 46, No. 1, 157-170 (2004) · Zbl 1061.39007 · doi:10.1017/S1446181100013742
[16]Stević, S.: Growth estimates for solutions of nonlinear second-order difference equations, Anziam j. 46, No. 3, 439-448 (2005) · Zbl 1069.39016 · doi:10.1017/S1446181100008361
[17]Monaquel, S. J.; Schmidt, K. M.: On M-functions and operator theory for non-self-adjoint discrete Hamiltonian systems, J. comput. Appl. math. 208, 82-101 (2007) · Zbl 1127.39045 · doi:10.1016/j.cam.2006.10.043
[18]Wilson, R. H.: Non-self-adjoint difference operators and their spectrum, Proc. R. Soc. A 461, 1505-1531 (2005) · Zbl 1145.47303 · doi:10.1098/rspa.2004.1416